Ohio, 2024

Drought in Ohio, September 1 to 30, 2024

September 1 to 30, 2024 · NWS RLX · 9 events in 9 counties and zones

Across the bulk of southeast Ohio, severe (D2) to exceptional (D4) drought conditions carried over from August into the beginning of September. Little rainfall occurred during the first three weeks of the month which allowed the drought to progressively worsen.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Across the bulk of southeast Ohio, severe (D2) to exceptional (D4) drought conditions carried over from August into the beginning of September. Little rainfall occurred during the first three weeks of the month which allowed the drought to progressively worsen.

At the beginning of the month, D4 had already established residence in Athens and Meigs Counties. A continued lack of rain over the next couple of weeks resulted in an expansion of D4 into Perry, Morgan, and Vinton Counties as well. A couple inches of rain that fell along the Ohio River did allow for a slight improvement in Meigs County. Outside of the D4 area, the rest of southeast Ohio's counties, or at least portions of each county, experienced extreme drought (D3).

Impacts reported during the height of the drought included below normal stream flows, dry wells, some fish kills, stunted crop growth, livestock sales due to a lack of hay, water hauling, and an increase in fire danger.

Late in the month, the remnants of Hurricane Helene finally brought rain to parts of southeast Ohio. This desperately needed rain finally allowed for one to two category improvements primarily in the vicinity of the Ohio River. Meanwhile, D3 to D4 persisted into October for parts of Perry, Morgan, Washington, Athens, Vinton, Meigs, and the northern fringes of Jackson and Gallia Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 31, 8:11 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 31, 8:11 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
911 PM EDT Sat Aug 31 2024

.SYNOPSIS...
Showers and storms continue to move through tonight.
Reinforcing cold front arrives Sunday. Mostly dry and milder for
Labor Day.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 910 PM Saturday...

Updated PoPs and weather grids to reflect the diminished shower
activity and expected track of remaining precipitation tonight.
No other significant changes have been made at this time.

As of 710 PM Saturday...

The severe weather threat has diminished this evening;
therefore, the Severe Thunderstorm Watch has been allowed to
expire. That being said, showers and a few storms will continue
to make their way across the area tonight.

As of 355 PM Saturday...

Convection continues across portions of the area this
afternoon. Based on the current distribution and track of rain
and storms seen on radar, have freshened up PoPs for the next
couple of hours.

As of 120 PM Saturday...

Initial convection has fired up along convergence associated with a
pre-frontal trough extending roughly along the Ohio River. While the
environment is not overly supportive of well organized convection,
substantial dew point depressions preceding the broken line and
steep low level lapse rates coupled with weak shear will allow for
frequent core collapses yielding localized strong to damaging wind
gusts associated with downbursts. These progressive downbursts may
also start to congeal into a more consolidated cold pool which could
yield less localized gusty to marginally damaging winds, although
confidence in this is not especially high. Although shear is rather
weak and wet bulb zeros are relatively high couldn't also rule out
some marginally severe hail cores, especially with any storm scale
interaction. Efficient rainfall production will yield heavy rainfall
rates in convection, with localized extremely heavy rates where the
cores are falling out of storms. Given mostly dry antecedent
conditions and very localized nature of very high rates, would not
expect significant water issues outside of any sustained higher
rates over built up areas. A severe thunderstorm watch will be in
effect for portions of the area through 7 PM tonight.

Several hours of recovery in the wake of the initial line should
allow the atmosphere to reload for a second round of showers and
storms later this afternoon along the cold front, although with
weaker mid-level lapse rates and narrower surface dew point
depressions work with, not too confident in chances for much
additional severe convection.

With rainfall through this afternoon and evening, should see at
least patchy fog or very low stratus developing overnight into
Sunday morning prior to a final wave of showers, perhaps with
isolated thunder along a secondary cold front before we head back
into a drier pattern.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM Saturday...

High pressure settles in for Labor Day with temperatures
returning to near normal values for this time of the year. The
only item of concern will be some very dry air (-30C at H700)
aloft that will partially mix down during the afternoon.
Locations that didn't see much rain from today/Sunday's activity
could see fuels continue to dry out. Winds will remain on the
lighter side, 5-10mph, mitigating fire weather concerns.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1240 PM Saturday...

The dry weather continues through at least Wednesday night,
depending upon how much southern stream energy arrives between
the next northern stream trough approaches late in the week.
Central guidance continues to reflect low-end PoPs Thursday
through the end of the week. There would be minimal if any
chance for thunderstorms.

If there is a southern stream flat wave Thursday through Friday,
there may not be much moisture left for the cold front driven
by the northern stream trough next weekend, and there would be
minimal if any chance for thunderstorms. If not, then the better
chance for showers and thunderstorms will be over the weekend.

Central guidance reflects highs returning to normal Tuesday and
then maybe a little above normal Wednesday, before being
suppressed by southern stream cloud and the chance for rain
through the balance of the week, while lows ride close to
normal. Low afternoon RH values persist through Wednesday at
least across northern and central portions of the lowlands.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 725 PM Saturday...

Showers and a few storms will continue to progress east across
the area, bringing occasional MVFR/IFR restrictions to
terminals this evening. Flight conditions are expected to
deteriorate further overnight as some showers persist and
patchy fog or low stratus begin to develop. Low ceilings are
likely to linger through most of Sunday morning, with more
showers and storms potentially developing as a front passes
through. A gradual improvement to VFR should initiate from west
to east during the latter half of the day.

Winds should be light and variable tonight. On Sunday, winds
strengthen to 5-10kts and pivot from southwest to westerly. A
few stronger gusts could occur in storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Extent of restrictions due to fog/stratus
may vary from the forecast. Precipitation timing could also
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SUN 09/01/24
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    L    M    H    H    H    H    H
EKN CONSISTENCY  H    M    H    M    L    L    M    L    M    M    M    H
PKB CONSISTENCY  M    M    H    M    M    M    L    M    L    M    M    M
CKB CONSISTENCY  M    M    H    H    H    M    M    M    L    M    H    H

AFTER 00Z MONDAY...
IFR in valley fog possible Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JP
NEAR TERM...JP/JLB
SHORT TERM...JP
LONG TERM...TRM
AVIATION...JLB
Hazardous weather outlook, Aug 31, 6:03 PM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
703 PM EDT Sat Aug 31 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-012315-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
703 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 7:33 PM EST, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
833 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     Tstm Wnd Dmg     9 W Buffalo             38.64N 82.15W
08/31/2024                   Mason              WV   911 Call Center

            Downed lines reported at Ultra Lane in
            Ashton.

0110 PM     Tstm Wnd Dmg     5 SW Mason              38.96N 82.09W
08/31/2024                   Mason              WV   911 Call Center

            Downed tree reported on State Farm Road near
            Ohio River Road.

0110 PM     Tstm Wnd Dmg     4 N Point Pleasant      38.91N 82.12W
08/31/2024                   Mason              WV   911 Call Center

            Downed tree reported on Ohio River Road at
            Camp Conley Road.

0112 PM     Tstm Wnd Dmg     3 SW Mason              38.98N 82.06W
08/31/2024                   Mason              WV   911 Call Center

            Downed tree reported on Ohio River Road in
            West Columbia.

0125 PM     Tstm Wnd Dmg     1 SSW New Haven         38.98N 81.97W
08/31/2024                   Mason              WV   911 Call Center

            Downed tree reported on Union Campground
            Road.

0230 PM     Tstm Wnd Dmg     3 ESE Grantsville       38.91N 81.04W
08/31/2024                   Calhoun            WV   911 Call Center

            Downed tree reported on E Little Kanawha
            Highway.

0255 PM     Tstm Wnd Dmg     5 WNW Flatwoods         38.74N 80.74W
08/31/2024                   Braxton            WV   911 Call Center

            Downed tree reported near Exchange.

0255 PM     Tstm Wnd Dmg     Gassaway                38.67N 80.77W
08/31/2024                   Braxton            WV   911 Call Center

            Downed tree reported on Braxton Street in
            Gassaway.

&&
Local storm report, Aug 31, 7:50 PM EST, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
850 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     1 NE Cairo              39.22N 81.15W
08/31/2024                   Ritchie            WV   911 Call Center

            Three trees down across Rolling River Road.
            One mile from Cairo.

&&

JLB
Local storm report, Aug 31, 8:47 PM EST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
947 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     5 NW Gallipolis         38.88N 82.25W
08/31/2024                   Gallia             OH   Utility Company

            Tree on powerline. Time estimated from
            radar.

&&

ARJ
Local storm report, Aug 31, 8:51 PM EST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
951 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Tstm Wnd Dmg     3 N Point Pleasant      38.90N 82.12W
08/31/2024                   Mason              WV   Public

            Tree on powerline.

&&

ARJ
Local storm report, Aug 31, 8:53 PM EST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
953 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Tstm Wnd Dmg     3 N Point Pleasant      38.90N 82.12W
08/31/2024                   Mason              WV   Utility Company

            Tree on powerline.

&&

ARJ
Local storm report, Aug 31, 8:55 PM EST, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
955 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     5 NW Gallipolis         38.88N 82.25W
08/31/2024                   Gallia             OH   Utility Company

            Tree on powerline. Time estimated from
            radar.

&&

ARJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Perry

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Perry forecast zone
Reported by
NWS Employee
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Drought, Morgan

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Morgan forecast zone
Reported by
NWS Employee
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Drought, Washington

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Washington forecast zone
Reported by
NWS Employee
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Drought, Athens

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Athens forecast zone
Reported by
NWS Employee
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Drought, Vinton

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Vinton forecast zone
Reported by
NWS Employee
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Drought, Meigs

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Meigs forecast zone
Reported by
NWS Employee
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Drought, Jackson

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Jackson forecast zone
Reported by
NWS Employee
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Drought, Gallia

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Gallia forecast zone
Reported by
NWS Employee
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Drought, Lawrence

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Lawrence forecast zone
Reported by
NWS Employee
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209017, 1209018, 1209019, 1209020, 1209021, 1209022, 1209023, 1209024, 1209025.